Tocilizumab and simvastatin in patients with rheumatoid arthritis
The Stockley’s editorial team looks at how a novel treatment for rheumatoid arthritis can have knock-on effects on drug treatment, resulting in a disease-drug-drug interaction.
Pharmacists are familiar with the fact that some drugs can alter the metabolism of other drugs via their effect on cytochrome P450 isoenzymes resulting in drug-drug interactions (see PJ 2013;291:350–1). However, evidence is emerging that some inflammatory diseases can also alter the activity of these isoenzymes, affecting the metabolism of drugs, and this could result in disease-drug interactions. Rheumatoid arthritis is one such disease.
In vitro data have shown that increased interleukin-6 concentrations, as found in patients with rheumatoid arthritis, appear to reduce CYP3A4 expression and thus decrease overall CYP3A4 activity.
It would, therefore, be expected that in patients with rheumatoid arthritis, the metabolism of a CYP3A4 substrate will be decreased, leading to an increase in exposure to this drug. In vitro study suggests that tocilizumab (a monoclonal antibody that inhibits IL-6) can reverse the suppression of CYP3A4 caused by interleukin. Therefore the treatment of inflammatory disease with tocilizumab in these patients might be expected to increase CYP3A4 expression, reversing the effect of the disease on CYP3A4 activity and resulting in a decrease in the exposure to any CYP3A4 substrate.
This theory has been demonstrated in a study involving the CYP3A4 substrate simvastatin. The study showed that the exposure to simvastatin in patients with rheumatoid arthritis was 2.3-fold higher than in healthy subjects. One week after these patients received an intravenous infusion of tocilizumab 10mg/kg, simvastatin exposure had more than halved, and was just within the range usually seen in healthy subjects.
This suggests that rheumatoid arthritis has a moderate effect on simvastatin exposure, which is negated by the use of tocilizumab. These findings suggest that other CYP3A4 substrates might be similarly affected by rheumatoid arthritis and the use of tocilizumab.
Is this change in CYP3A4 activity relevant? For most drugs that are CYP3A4 substrates, a moderate change in exposure following the introduction of tocilizumab is probably of little clinical relevance. However, if a CYP3A4 substrate with a narrow therapeutic range, such as ciclosporin, is given with tocilizumab, this change in exposure is more likely to be clinically relevant, particularly in the case of a drug that is titrated to effect, and whose dose has been individualised for the patient.
There is some evidence to suggest that patients with rheumatoid arthritis take, on average, low doses of simvastatin (7.2mg daily compared with the usual range of 20 to 40mg daily). Therefore in a patient taking simvastatin, the use of tocilizumab, and the return of simvastatin metabolism to a more usual level, might result in a reduction in its efficacy. The implications of this reduction in efficacy should be borne in mind when prescribing or dispensing both drugs.
The effect on enzyme activity of stopping tocilizumab, however, does not appear to have been specifically studied. Nevertheless, because tocilizumab has a long half-life, any clinically relevant effect on CYP3A4 would be expected to persist for up to several weeks after it has been stopped.
What about simvastatin use in patients who are not given tocilizumab? Because simvastatin exposure appears to be higher in patients with rheumatoid arthritis than in healthy subjects, and simvastatin-induced myopathy is known to be dose-related, it could be argued that a lower dose of simvastatin might be appropriate for patients with rheumatoid arthritis.
However, much larger retrospective cohort studies will be required to answer this question. Until this is established, it would seem prudent to be to be aware that there might be an increased risk of myopathy when patients with rheumatoid arthritis are given simvastatin. Pharmacists should counsel patients about the symptoms of myopathy (eg, unexplained muscle pain or weakness) and advise them to report them.
- Patients with rheumatoid arthritis might have lower CYP3A4 activity than healthy subjects.
- Treatment with tocilizumab tends to normalise CYP3A4 activity in patients with rheumatoid arthritis.
- In patients with rheumatoid arthritis, the dose of simvastatin might need to be increased on starting tocilizumab.
This article has been produced by Rhoda Lee, Nilufer Karim, Claire L. Preston and Karen Baxter on behalf of the ‘Stockley’s drug interactions’ editorial team. The book is available in print through Pharmaceutical Press (www.pharmpress.com) or electronically with quarterly updates through MedicinesComplete (available at www.medicinescomplete.com).
“Stockley’s drug interactions” is available in print through Pharmaceutical Press (www.pharmpress.com) or electronically with quarterly updates through MedicinesComplete (available at www.medicinescomplete.com).
Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2014.11134645
Recommended from Pharmaceutical Press